Alert archive / Minnesota / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 223, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 20, 2005, 2:59 AM CDT for Chippewa County, Minnesota. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 20, 2005, 2:59 AM CDT (07:59 UTC)
- Expired
- Jul 20, 2005, 3:45 AM CDT
- In force
- 46 min
- Issued by
- NWS Twin Cities, MN
- Area
- Counties, with a storm outline in the text
County Chippewa County, MN
The radar
The Minneapolis radar (KMPX), 163 km from the middle of the area, began a volume at 08:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 8.0 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2127 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 1273 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 154 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 7.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KMPX 200800 SVRMPX MNC023-200845- /O.NEW.KMPX.SV.W.0223.050720T0759Z-050720T0845Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 259 AM CDT WED JUL 20 2005 THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CHIPPEWA COUNTY IN WEST CENTRAL MINNESOTA * UNTIL 345 AM CDT * AT 256 AM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM... CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 15 MILES SOUTH OF MILAN...OR ABOUT 9 MILES SOUTHWEST OF MONTEVIDEO...AND MOVING EAST AT 45 MPH. * LOCATIONS IMPACTED INCLUDE... MONTEVIDEO... ASBURY... MAYNARD... GLUEK... CLARA CITY... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 4514 9600 4487 9559 4491 9527 4514 9526 $$
1 follow-up statement
000 WWUS53 KMPX 200843 SVSMPX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 343 AM CDT WED JUL 20 2005 MNC023-200853- /O.EXP.KMPX.SV.W.0223.000000T0000Z-050720T0845Z/ CHIPPEWA MN- 343 AM CDT WED JUL 20 2005 ...THE SEVERE THUNDERSTORM WARNING FOR CHIPPEWA COUNTY WILL EXPIRE AT 345 AM CDT... AT 343 AM...RADAR INDICATED THAT THE STORMS HAD MOVED EAST OF CHIPPEWA COUNTY. HENCE...THE WARNING WILL BE ALLOWED TO EXPIRE. LAT...LON 4514 9600 4487 9559 4491 9527 4514 9526 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 3:20 PM CDT, 11 hours 39 minutes earlier.
Area forecast discussion, Jul 19, 3:20 PM CDT, 11 hours 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 320 PM CDT TUE JUL 19 2005 .DISCUSSION... LAST TWO RUNS OF NAM (40 KM) HAVE BEEN REMARKABLY CONSISTENT CONCERNING THE TIMING AND ORIENTATION OF CONVECTION THAT DEVELOPS NORTHWEST OF CWA THIS EVENING AND PROPAGATES SOUTH EAST OVERNIGHT REACHING THE TWIN CITIES AROUND 09Z AND EXITS OUR SOUTHEASTERNMOST COUNTIES BETWEEN 11Z AND 14Z. VERTICAL CROSS SECTION EXTENDING FROM PARK RAPIDS MN TO ROCHESTER MN DISPLAYS A BURST OF 12 MICROBAR/SEC LIFT NEAR LITTLE FALLS WITH WHICH INITIALLY IS CONFINED BELOW 50H LEVEL IN TERMS OF THE AGEOSTROPHIC VERTICAL CIRCULATION THAT IS DISPLAYED. HOWEVER...CIRCULATION BECOMES MUCH MORE VERTICALLY ERECT BY 09Z AS IT MOVES BETWEEN SAINT CLOUD AND THE TWIN CITIES. FURTHERMORE...OMEGA FIELD PEAKS AT 20 MICROBARS/SEC WITH CONSIDERABLE NEGATIVE EQUIVALENT POTENTIAL VORTICITY ABOVE THE 70H LEVEL. CONTINUITY OF THIS FEATURE IS SEEN INTO GOODHUE COUNTY AT 12Z. BOTTOM LINE...A NIGHT OF CONVECTION IS ON TAP FOR MOST OF THE MPX CWA BEFORE SUNRISE WEDNESDAY. JUDGING FROM THE AIRMASS CHANGE OVER THE NEXT 18 HOURS...THE LATE NIGHT LIGHTNING DISPLAY ALONG WITH ALL THE THUNDER WILL BE MORE THAN ENOUGH TO WAKE A FEW SOULS UP. NAM 40 KM DEVELOPS A SECOND ROUND DURING THE DAYLIGHT HOURS...BUT NOT NEARLY AS CONFIDENT WITH THIS AS THIS IS NOT IN KEEPING WITH THE OLD WEATHER AXIOM...RAIN BEFORE 7 CLEAR BY 11. LAST EVENINGS WRF RAN A BIT FURTHER WEST WITH THIS CONVECTION...BUT THE TIMING WAS FAIRLY SIMILAR TO LAST 2 RUNS OF NAM (40 KM). WE LINGER PRECIPITATION INTO OUR EASTERN ZONES WEDNESDAY EVENING WITH THE REMAINDER OF OUR PERIODS DRY THROUGH FRIDAY. WARMEST DAY IS TOMORROW WITH THE REAL HEAT WAITING UNTIL THE WEEKEND. THANKS TO ARX FOR COORDINATION. LONGER TERM...FRIDAY NIGHT THROUGH TUESDAY DECENT CONSISTENCY LOOKING AT DP/DT OF GFS FOR LAST 3 RUNS...VALID FOR SATURDAY EVENING. HIGH THICKNESS VALUES STILL SUPPORT SOME MID 90S. WARM FRONT SUPPORTS A CHANCE OF THUNDER EASTERN CWA...BUT 700 MB TEMPS LOOK KIND OF WARM. LOOKS LIKE FRONT WILL MOVE THROUGH FOR DRY SUNDAY...BUT FRONTAL SYSTEM COMES BACK AGAIN FOR LATE SUNDAY AND MONDAY. LOOKS LIKE SOUTHERN MN COULD BE CAPPED..INITIALLY ON MONDAY...SO LIMITED PRECIP CHANCE FOR N CWA..UNTIL MONDAY NIGHT. DEPENDING ON SPEED OF MONDAY SYSTEM..AND POSITION OF WARM FRONT...TEMPS OVER SOUTH MAY END UP BEING WARMER. .MPX WATCHES/WARNINGS/ADVISORIES... .MN...NONE. .WI...NONE. && WET/JPR
Hazardous weather outlook, Jul 20, 1:55 AM CDT, 1 hour 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 155 AM CDT WED JUL 20 2005 MNZ041>043-047-048-201100- DOUGLAS-MORRISON-POPE-STEVENS-TODD- 155 AM CDT WED JUL 20 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL AND CENTRAL MINNESOTA. .DAY ONE...THE REST OF TONIGHT NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WEDNESDAY AFTERNOON... WITH LARGE HAIL AND DAMAGING WINDS BEING THE PRIMARY THREAT. THESE STORMS ARE FORECAST TO ACCOMPANY A COLD FRONT THAT WILL MOVE INTO THE AREA FROM THE DAKOTAS. ANOTHER COLD FRONT MAY BRING SEVERE STORMS ACROSS THE AREA THURSDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT. MNZ044-045-049>053-055>063-066>069-076-WIZ014-201100- ANOKA-BENTON-CARVER-CHIPPEWA-CHISAGO-HENNEPIN-ISANTI-KANABEC- KANDIYOHI-LE SUEUR-MCLEOD-MEEKER-MILLE LACS-POLK-RAMSEY-SCOTT- SHERBURNE-SIBLEY-STEARNS-SWIFT-WASHINGTON-WRIGHT- 155 AM CDT WED JUL 20 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA AND WEST CENTRAL WISCONSIN. .DAY ONE...THE REST OF TONIGHT NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WEDNESDAY AFTERNOON... WITH LARGE HAIL AND DAMAGING WINDS BEING THE PRIMARY THREAT. THESE STORMS ARE FORECAST TO ACCOMPANY A COLD FRONT THAT WILL MOVE INTO THE AREA FROM THE DAKOTAS. ANOTHER COLD FRONT MAY BRING SEVERE STORMS ACROSS THE AREA THURSDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT. MNZ070-077-078-WIZ015-016-023>028-201100- BARRON-CHIPPEWA-DAKOTA-DUNN-EAU CLAIRE-GOODHUE-PEPIN-PIERCE-RICE- RUSK-ST CROIX- 155 AM CDT WED JUL 20 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN MINNESOTA AND WEST CENTRAL WISCONSIN. .DAY ONE...THE REST OF TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS WEDNESDAY ACROSS A PORTION OF SOUTHERN MINNESOTA AND WEST CENTRAL WISCONSIN...WITH LARGE HAIL AND DAMAGING WINDS BEING THE PRIMARY THREATS. THUNDERSTORMS ACROSS WESTERN AND CENTRAL MINNESOTA ARE EXPECTED TO PUSH INTO SOUTHERN MINNESOTA AND WEST CENTRAL WISCONSIN...AS A COLD FRONT MOVES THROUGH THE AREA. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT. MNZ082>085-091>093-201100- BLUE EARTH-FARIBAULT-FREEBORN-MARTIN-STEELE-WASECA-WATONWAN- 155 AM CDT WED JUL 20 2005 ...SEVERE THUNDERSTORM WATCH UNTIL 9 AM THIS MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL MINNESOTA. .DAY ONE...THE REST OF TONIGHT A SEVERE THUNDERSTORM WATCH HAS BEEN POSTED THIS MORNING UNTIL 9 AM FOR THE THREAT OF LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS WEDNESDAY ACROSS A PORTION OF SOUTHERN MINNESOTA AND WEST CENTRAL WISCONSIN...WITH LARGE HAIL AND DAMAGING WINDS BEING THE PRIMARY THREATS. THUNDERSTORMS ACROSS WESTERN AND CENTRAL MINNESOTA ARE EXPECTED TO PUSH INTO SOUTHERN MINNESOTA AND WEST CENTRAL WISCONSIN...AS A COLD FRONT MOVES THROUGH THE AREA. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. MNZ054-064-065-073>075-201100- BROWN-LAC QUI PARLE-NICOLLET-REDWOOD-RENVILLE-YELLOW MEDICINE- 155 AM CDT WED JUL 20 2005 ...SEVERE THUNDERSTORM WATCH UNTIL 9 AM THIS MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST MINNESOTA. .DAY ONE...THE REST OF TONIGHT A SEVERE THUNDERSTORM WATCH HAS BEEN POSTED THIS MORNING UNTIL 9 AM FOR THE THREAT OF LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WEDNESDAY AFTERNOON... WITH LARGE HAIL AND DAMAGING WINDS BEING THE PRIMARY THREAT. THESE STORMS ARE FORECAST TO ACCOMPANY A COLD FRONT THAT WILL MOVE INTO THE AREA FROM THE DAKOTAS. ANOTHER COLD FRONT MAY BRING SEVERE STORMS ACROSS THE AREA THURSDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.
The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 2:47 AM CDT | Severe Thunderstorm Warning | MPX | Lac qui Parle, Yellow Medicine | 43 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.